Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue and Anemia
Jun 16, 2008

Hi, I'm a 53-year-old female infected for about 26 years, in treatment for 20. I've seen it all as far as treatment goes. I have numerous problems, but fatigue is the one that gets to me the most. I'm always anemic for one reason or another--sometimes for no apparent reason. I've used EPO and it doesn't seem to help the fatigue. After all these years, my organs are starting to go. I've got a bad liver (NRH, not hepatitis or cirrhosis), bad kidneys (HIVAN), memory problems, leaky mitral valve, etc. But if I could get help with just one problem--it would be the fatigue. (I've also tried every anti-depressant under the sun and ritalin). The fatigue is so debilitating that it affects every aspect of my life and it's been severe for at least 10 years, but particularly for the last five or so. Do you have any suggestion for anything I can do that might give me a little more energy. If not, don't worry about it. None of my doctors or numerous specialists seem to look at it as the serious problem that it is and the only doctor that's made a real effort to help me is my psychiatrist, but even he's run out of ideas. Take care, Sally

Response from Dr. Frascino

Hi Sally,

HIV-associated fatigue is often multifactorial and that certainly seems to be the case with you. EPO would help anemia, which can be associated with fatigue, but it would not help with multiple other potential underlying problems that could also be playing a significant role in zapping your zip.

In addition to your physical problems; such as anemia, organ failure, etc. plus your psychological problems, such as depression; you have chronic HIV and potential antiretroviral side effects as potential contributing factors to your fatigue. My advice is to work closely with your HIV specialist and psychiatrist to try to specifically identify and treat each and every one of your underlying problems. No one single intervention may restore all your vim and vigor, but combined together you may well get your get-up-and-go back from wherever it got-up-and-went. In addition you could try Provigil. Ask your psychiatrist or HIV specialist about a trial of this medication.

Finally, take a read through the archives of this site to gain additional insights into the array of common and not-so-common sources of HIV-associated fatigue.

Good luck Sally.

Dr. Bob


Previous
Gardasil and HIV testing
Next
HIV Uncertainty

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement